Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 2, NWS Bismarck, ND

January 28, 202515 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 28, 2025, 2:19 AM CST for 15 counties in North Dakota. It took effect at Jan 28, 2025, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2025, 2:19 AM CST (08:19 UTC)
In effect from
Jan 28, 2025, 6:00 AM CST
Expired
Jan 28, 2025, 5:49 PM CST
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS73 KBIS 280819
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
219 AM CST Tue Jan 28 2025

NDZ002>005-011>013-022-023-025-036-037-047-048-050-051-282115-
/O.NEW.KBIS.WI.Y.0002.250128T1200Z-250129T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Wishek, Tappen, Glenburn,
Sherwood, Steele, Kulm, Bottineau, Mcclusky, Minot, Columbus,
Fessenden, Harvey, Rugby, Portal, Bowbells, Rolla, Dunseith,
Velva, Carrington, Napoleon, Oakes, Ellendale, Shell Valley,
Edgeley, Powers Lake, Gackle, Ashley, Lignite, Towner, Lamoure,
St. John, Mohall, Goodrich, Rolette, and Drake
219 AM CST Tue Jan 28 2025

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 7 PM CST THIS 
EVENING...

* WHAT...Northwest winds up to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwestern, much of north central, and much 
  of south central North Dakota, including the James River Valley.

* WHEN...From 6 AM this morning to 7 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Telken
2 follow-up statements
971 
WWUS73 KBIS 281533
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
933 AM CST Tue Jan 28 2025

NDZ002>005-011>013-022-023-025-036-037-047-048-050-051-282345-
/O.CON.KBIS.WI.Y.0002.000000T0000Z-250129T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Gackle, Jamestown, Glenburn,
Wishek, Velva, Bowbells, Fessenden, Lamoure, Kulm, Edgeley,
Sherwood, Towner, Lignite, St. John, Mohall, Portal, Ellendale,
Shell Valley, Oakes, Goodrich, Mcclusky, Harvey, Rugby, Steele,
Bottineau, Dunseith, Rolette, Rolla, Columbus, Tappen, Minot,
Napoleon, Ashley, Powers Lake, and Drake
933 AM CST Tue Jan 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds to 35 mph with gusts to 50 mph expected.

* WHERE...Portions of northwestern and much of central North Dakota, 
  including the James River Valley.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Schild
189 
WWUS73 KBIS 282349
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
549 PM CST Tue Jan 28 2025

NDZ002>005-011>013-022-023-025-036-037-047-048-050-051-290100-
/O.CAN.KBIS.WI.Y.0002.000000T0000Z-250129T0100Z/
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Velva, Sherwood, Shell Valley, Rugby,
Edgeley, Napoleon, Lamoure, Minot, Gackle, Mohall, Harvey, Oakes,
Bottineau, Dunseith, Carrington, Towner, Glenburn, Drake,
Jamestown, Mcclusky, Columbus, Wishek, Goodrich, Lignite, Powers
Lake, Rolla, Ellendale, Portal, Steele, Fessenden, Bowbells,
Kulm, Rolette, Tappen, Ashley, and St. John
549 PM CST Tue Jan 28 2025

...WIND ADVISORY IS CANCELLED...

Winds will gradually diminish through the evening.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 27, 11:42 PM CST, 2 hours 37 minutes earlier. Its key messages:

  • Well above average temperatures through mid-week, especially in the southwest and south central. Windy conditions Tuesday may cause localized drifting snow.
  • 30 percent chance of light precipitation (mostly snow) at times Friday night, through the weekend, and into early next week.
Area forecast discussion, Jan 27, 11:42 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1142 PM CST Mon Jan 27 2025

.KEY MESSAGES...

- Well above average temperatures through mid-week, especially
  in the southwest and south central. Windy conditions Tuesday
  may cause localized drifting snow.

- 30 percent chance of light precipitation (mostly snow) at
  times Friday night, through the weekend, and into early next
  week.

&&

.UPDATE...
Issued at 1142 PM CST Mon Jan 27 2025

The forecast remains on track.

UPDATE
Issued at 957 PM CST Mon Jan 27 2025

No major changes to the forecast with this product issuance.
Mid/upper level clouds streaming south across the region
associated with a mid level wave. Quiet weather prevails.

UPDATE
Issued at 546 PM CST Mon Jan 27 2025

Satellite imagery shows clouds around 5k feet expanding south
across our eastern counties, including the Turtle Mountains and
into the James River Valley. Quiet weather overall continues
tonight, although breezy west winds will persist overnight.
Freshened up sky and wind grids with this update otherwise going
forecast looks good.

&&

.DISCUSSION...
Issued at 145 PM CST Mon Jan 27 2025

Currently northwest flow dominates the pattern aloft with split
flow in the western CONUS. A large closed low is located over
the Desert Southwest, and is forecast to stay in the southern
half of the CONUS with the northwest flow forecast to continue
over the Northern Plains. With this northwest flow, the very
cold temperatures are coming down from Canada and moving into
the Northeast CONUS. A thermal ridge is also over the Northern
Plains allowing warmer temperatures. At the surface through
Tuesday, a clipper system will move into The Great Lakes region,
tighten the pressure gradient over North Dakota, leading to
windy northwest winds Tuesday. This will in turn mix the air and
allow temperatures in the lower 50s where there is little to no
snow on the ground. The winds could cause drifting snow across
the roads, where snow is still blowable. We used the NBM 75th
percentile for high temperatures Tuesday over the south central.
Temperatures will be above average through Thursday.

After Thursday the pattern will switch to likely a split flow
with a clipper moving through. Confidence in the timing in all
this is unsure, which is very obvious in the NBM temperature
spreads for Friday and Saturday. The spread is 15 to 20 degrees.
Light snow is possible starting Friday evening through Monday
with about a 30 percent chance. A forecast challenge with the
snow chances is a colder surface high pressure looks to follow
the clipper. This almost always gives way less QPF in the
northern half of the state. Friday it could start as rain with
the warmer surface temperatures. One thing that is confident is
North Dakota cooling back below average Saturday through part of
next week. Zonal flow with multiple shortwaves and a clipper or
two will aid in snow and cooler temperatures. There is a chance
we will need cold weather headlines Sunday night into Monday
morning.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1142 PM CST Mon Jan 27 2025

VFR ceilings and visibility are expected to prevail at all
terminals through the TAF period. Breezy west winds continue
tonight, becoming strong and more northwesterly through the day
Tuesday. LLWS is expected across the state again tonight,
though should end everywhere by 18Z Tuesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Telken
DISCUSSION...Smith
AVIATION...Telken
Hazardous weather outlook, Jan 27, 11:25 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1125 PM CST Mon Jan 27 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1125 PM CST Mon Jan 27 2025 /1025 PM MST Mon Jan 27 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

Nearby

Wind Advisories in North Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.